Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 27, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 5, 2013, 7:39 PM CDT for Marion County, Winston County, Alabama. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2013, 7:39 PM CDT (00:39 UTC)
- Expired
- Jul 6, 2013, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marion County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 62 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:45 PM CDT | FLASH FLOOD | 3 S Lake Buttahatchee, AL | APPROXIMATELY SIX TO EIGHT INCHES OF WATER FLOWING ACROSS PORTIONS OF COUNTY ROAD 70 AND ALSO COUNTY ROAD 46 NEAR BRILLIANT. |
| Jul 5, 8:45 PM CDT | FLASH FLOOD | 1 Sw Haleyville, AL | REPORT OF UP TO A COUPLE FEET OF WATER COVERING HWY 13 AT DIME RD. |
| Jul 5, 9:30 PM CDT | FLASH FLOOD | 2 Ssw Haleyville, AL | MUD SLIDES REPORTED ALONG ALABAMA AVENUE NEAR THE OLD TEXTILE PLANT. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
021
WGUS54 KBMX 060039
FFWBMX
ALC093-133-060630-
/O.NEW.KBMX.FF.W.0027.130706T0039Z-130706T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT FRI JUL 5 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN MARION COUNTY IN NORTHWEST ALABAMA...
WESTERN WINSTON COUNTY IN NORTHWEST ALABAMA...
* UNTIL 130 AM CDT
* AT 737 PM CDT...NATIONAL WEATHER SERVICE INDICATED AN AREA OF
VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR
ESTIMATES SHOW THREE TO FOUR INCHES HAS FALLEN OVER SOME AREAS
WITHIN THE PAST TWO HOURS. AN ADDITIONAL ONE TO TWO INCHES IS
POSSIBLE OVER THE ENXT COUPLE OF HOURS. THE HEAVY RAINFALL COULD
LEAD TO LOCALIZED FLASH FLOODING IN URBAN AND LOW-LYING AREAS AS
WELL AS AREAS OF POOR DRAINAGE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HALEYVILLE...LYNN...WINFIELD...ASHBANK...ASHRIDGE...BRILLIANT...
BRINN...DOUBLE SPRINGS...GLEN ALLEN...GU-WIN...GUIN...HACKLEBURG...
LAKE BUTTAHATCHEE...NEEDMORE AND WINSTON FREE STATE BARN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3430 8739 3400 8740 3400 8764 3391 8764
3392 8795 3402 8795 3402 8796 3432 8793
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:33 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 5, 6:33 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 633 PM CDT FRI JUL 5 2013 .UPDATE... FOR 00Z AVIATION. && .DISCUSSION... WE'RE SEEING MORE OF THE SAME TODAY IN TERMS OF THE WIDESPREAD DEVELOPMENT OF SHOWERS AND STORMS ACROSS CENTRAL ALABAMA. THE LARGE UPPER TROUGH AND ASSOCIATED CLOSED LOW CONTINUES TO DIG TO OUR NORTHWEST...WHILE THE BERMUDA HIGH TO OUR EAST REMAINS IN PLACE. SURFACE ANALYSIS EARLY THIS AFTERNOON DEPICTS SURFACE RIDGING TRYING TO NOSE INTO EASTERN ALABAMA FROM NORTHERN GEORGIA. SOUTHEASTERLY WINDS IN RESPONSE TO THE RIDGING HAVE CONTINUED TO TRANSPORT A VERY TROPICAL AIRMASS INTO THE SOUTHEAST WITH PWATS CURRENTLY 2 INCHES OR ABOVE BASED ON THE LATEST RAP ANALYSIS. THE 12Z KBMX RAOB THIS MORNING ACTUALLY PRESENTED A LITTLE MORE INSTABILITY THAN WE OBSERVED YESTERDAY DUE TO A BIT OF DRY AIR WORKING IN ALOFT JUST ABOVE 600MB. THIS INCREASE IN INSTABILITY HAS HELPED TO DEVELOP SOME THUNDERSTORMS TODAY...ESPECIALLY ACROSS THE WESTERN TIER OF COUNTIES. STILL...WE HAVE NOT SEEN SOLID COVERAGE OF RAIN FOR MOST LOCATIONS TODAY MOST LIKELY DUE TO ALL OF THE CONVECTION THAT HAS DEVELOPED ALONG THE GULF COAST THAT MAY BE CUTTING US OFF A BIT. STILL...THE AMPLE AMOUNTS OF SYNOPTIC LIFT WILL CONTINUE TO PRODUCE NUMEROUS SHOWERS AND STORMS THROUGHOUT THE AFTERNOON AND EVENING. ALSO OF NOTE...THE SOUTHEASTERLY FLOW AT THE SURFACE HAS HELPED TO PRODUCE EASTERLY WAVES/OUTFLOW BOUNDARIES THAT ARE MOVING NORTHWESTERLY ACROSS SOUTHERN GEORGIA. THOSE BOUNDARIES WILL CONTINUE TO MOVE INTO OUR SOUTHEASTERN COUNTIES OVER THE NEXT FEW HOURS AND SHOULD HELP TO DEVELOP ADDITIONAL HEAVY SHOWERS AND STORMS THROUGH THIS EVENING. WE WILL CONTINUE TO HIGHLIGHT THE THREAT FOR FLASH FLOODING THROUGH SUNDAY MORNING AS ANY BAND THAT SETS UP COULD PRODUCE RAINFALL RATES OF AT LEAST 1 TO 2 INCHES PER HOUR. ALWAYS REMEMBER...IF YOU SEE WATER COVERING A ROADWAY TO TURN AROUND...DON'T DROWN! 56/GDG FOR THE REST OF THE PERIOD WE WILL CONTINUE TO SEE THE SAME WET PATTERN THROUGH AT LEAST SUNDAY MORNING AND POTENTIALLY INTO SUNDAY AFTERNOON AS THE TROUGH REMAINS OVER THE AREA DUE TO THE OMEGA BLOCK CURRENTLY IN PLACE ACROSS THE CONUS AT THIS TIME. THIS BLOCKING PATTERN FINALLY BEGINS TO PIVOT OUT AS THE RIDGE BUILDS IN THE WEST. THIS WILL GET THE UPPER LOW THAT HAS BEEN PARKED OVER MISSOURI TO FINALLY START MOVING EAST. ONCE THIS LOW CAN MOVE EAST...OUR RAIN CHANCES WILL REDUCE DRAMATICALLY AND PUT CENTRAL ALABAMA BACK INTO MORE OF SUMMERTIME PATTERN BY THE FIRST OF THE WEEK. WARM AFTERNOONS AND SCATTERED THUNDERSTORMS DURING THE PEAK HEATING OF THE DAY. HOWEVER...JUST AS WE GET BACK INTO THE GROOVE OF THINGS ANOTHER WRINKLE COMES ALONG IN THE FORM A TUTT MOVING ACROSS THE GULF OF MEXICO. AT THE SAME TIME A FRONTAL SYSTEM IS MOVING SOUTH...SO WE WILL SEE THE LOW BEGIN TO INTERACT THE TROUGH. MODELS DIFFER ON THE AMOUNT OF MOISTURE THAT MAKES IT INTO THE AREA...BUT CHANCES WILL BEGIN TO GO BACK UP ABOVE CLIMO BY WEDNESDAY. WITH TIMING AND UNCERTAINTY THIS FAR OUT...WENT WITH HIGH CHANCE BUT WOULD EXPECT THESE NUMBERS TO INCREASE OVER THE NEXT FEW DAYS. 16 && .AVIATION... 00Z TAF DISCUSSION. THE PATTERN FROM THE LAST COUPLE OF DAYS WILL CONTINUE THROUGH SATURDAY. LOOK FOR SCATTERED SHOWERS THRU THE OVERNIGHT PERIOD WITH CIGS LOWERING TO IFR. THEN AN INCREASE IN RAIN/TSTORM COVERAGE DURING THE DAY SATURDAY WITH CIGS IMPROVING SLIGHTLY TO MVFR. THERE WILL ALMOST CERTAINLY BE FLUCTUATIONS IN CIG HEIGHTS THRU PORTIONS OF THE PERIOD...AND ON AND OFF VFR CONDITIONS ARE LIKELY SATURDAY. E/SE WINDS BELOW 10 KTS WILL PREVAIL. 19 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Jul 5, 6:38 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 638 PM CDT FRI JUL 5 2013 ALZ011>015-017>050-062345- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 638 PM CDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. PERIODS OF HEAVY RAINFALL WILL CONTINUE TONIGHT AS A TROPICAL AIRMASS REMAINS IN PLACE ACROSS THE AREA. DUE TO THE PREVIOUS HEAVY RAINFALL...FLASH FLOODING IS POSSIBLE IF ANY PERSISTENT HEAVIER RAIN BANDS DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. CONTINUED HEAVY RAINFALL ACROSS CENTRAL ALABAMA WILL LEAD TO ADDITIONAL FLASH FLOODING POTENTIAL SATURDAY AND POSSIBLY SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:06 PM CDT | Areal Flood Advisory | BMX | Marion, Winston | 3 hr |
| Jul 5, 7:46 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar | 3 hr |
| Jul 6, 11:34 AM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Montgomery | 116 min |
| Jul 6, 2:42 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne | 2 hr |
| Jul 6, 2:59 PM CDT | Areal Flood Advisory | BMX | Clay, Talladega | 2 hr |
| Jul 6, 3:39 PM CDT | Special Weather Statement | BMX | Randolph | 36 min |
| Jul 6, 3:59 PM CDT | Areal Flood Advisory | BMX | Chambers, Lee, Tallapoosa | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.